Edie’s vision was clouded with white lights – and her doctors were blind to the problem

I had every sympathy with Edie’s GP and optician – it was a very strange symptom.

NS

Sign Up

Get the New Statesman's Morning Call email.

Edie wanted her son to speak to me; she was feeling too unwell to manage the call.

“It’s Neil,” he introduced himself. “Mum’s getting worse and worse.” He explained how she’d been dizzy for a couple of months, and for the past three weeks she’d had white lights in her vision. I asked if anything new or different had happened to prompt the out-of-hours call, but it was simply that she couldn’t cope any more, and the family were increasingly worried.

I took more details. Edie had been to her own GP, who had recommended an eye test, but the optician had been unable to find anything amiss. Subsequent blood tests also failed to uncover an explanation. Edie had now been referred to an eye specialist, but the appointment was ages away. It was unnerving, Neil said; no one knew what was wrong.

I had every sympathy with Edie’s doctor and optician – it was a very strange symptom. She had numerous white lights in her visual fields, affecting both eyes, present from the moment of waking to whenever she would finally get off to sleep. The only conditions I could think of that might produce anything vaguely similar would affect only one eye, and would in any case be short-lived, not constant for weeks on end.

When confronted by perplexing symptoms it’s always worth considering drug side-effects. No, Neil assured me, she hadn’t started any new medication for years. The only change had been last week, when her doctor stopped one pill, a water tablet, because one of the blood tests had shown her potassium to be low.

That was a blind alley, then, but I got Neil to run through her medicines anyway. Like many elderly patients, Edie was taking a number of them: painkillers for arthritis, blood-thinners to prevent stroke from an abnormal heart rhythm, statins, and a whole cocktail of tablets for blood pressure and heart failure. One snagged my attention: digoxin, derived from the foxglove, Digitalis lanata, which has been used to treat heart failure – or dropsy – for hundreds of years. It was widely prescribed in the early part of my career but it is hardly ever used nowadays, superseded by safer, more effective modern alternatives.

And that was what I remembered from my junior doctor days: having to check blood digoxin levels on numerous poorly patients because the narrow range at which digoxin is beneficial can easily be exceeded, resulting in unpleasant and sometimes dangerous side-effects. And there was something else. Dimly in the back of my mind I seemed to remember something about digoxin toxicity and vision.

“Can I call you back in five minutes?” I asked Neil.

Sure enough, swift online research confirmed my hazy memory: some patients with digoxin toxicity develop “snowflake vision”, as though constantly peering through a blizzard.

Neil was initially sceptical. His mum had been on the drug for 20 years; why would it be causing problems now? I explained its other peculiarity. While many drugs are metabolised by the liver, digoxin is eliminated exclusively through the kidneys, and our renal function declines with age. What might once have been a perfectly suitable dose can gradually become toxic as the capacity of the ageing kidneys to excrete the drug diminishes. On top of that, digoxin toxicity is compounded by low potassium levels, something that Edie certainly had.

I warned them it would take a long time for Edie’s body to clear the drug even once we stopped it. Five days later, the dizziness she’d had for months had gone, and soon her vision was back to normal. She said she hadn’t felt so well in ages.

Continuity – a doctor and patient knowing one another over a long time – generally results in the best care. But occasionally, thorough familiarity with a patient’s history and long-term medication leads to a vital clue being overlooked. Sometimes a fresh pair of eyes can be just what the doctor ordered. 

This article appears in the 13 November 2019 issue of the New Statesman, How Britain was sold